Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Wilmington, NC

May 24, 2005Horry County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 24, 2005, 5:22 PM EDT for Horry County, Marion County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2005, 5:22 PM EDT (21:22 UTC)
Expired
May 24, 2005, 6:17 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 70 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 242123
SVRILM
SCC051-067-242215-
/O.NEW.KILM.SV.W.0019.050524T2122Z-050524T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
522 PM EDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
  MARION COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 615 PM EDT

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES WEST OF CONWAY...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CONWAY AROUND 555 PM...
   RED HILL AROUND 600 PM...
   FORESTBROOK AROUND 605 PM...
   MYRTLE BEACH AROUND 615 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3407 7952 3386 7934 3372 7926 3360 7901
      3388 7859 3427 7906 3408 7919

$$

15
2 follow-up statements
000 
WWUS52 KILM 242146
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
544 PM EDT TUE MAY 24 2005

SCC067-242154-
/O.CAN.KILM.SV.W.0019.000000T0000Z-050524T2215Z/
MARION SC-
544 PM EDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...

AT 541 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3398 7927 3384 7922 3374 7914 3360 7901
      3388 7859 3427 7906 3408 7919

$$

SCC051-242215-
/O.CON.KILM.SV.W.0019.000000T0000Z-050524T2215Z/
HORRY SC-
544 PM EDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR HORRY
COUNTY...

AT 541 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST
OF CONWAY...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   CONWAY BY 555 PM
   RED HILL BY 600 PM
   SOCASTEE BY 605 PM
   FORESTBROOK BY 610 PM
   MYRTLE BEACH BY 615 PM

LAT...LON 3398 7927 3384 7922 3374 7914 3360 7901
      3388 7859 3427 7906 3408 7919

$$

15
000 
WWUS52 KILM 242217
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
615 PM EDT TUE MAY 24 2005

SCC051-242224-
/O.EXP.KILM.SV.W.0019.000000T0000Z-050524T2215Z/
HORRY SC-
615 PM EDT TUE MAY 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR HORRY COUNTY WILL EXPIRE AT
615 PM EDT...

AT 610...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OFF THE COAST. 
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3398 7927 3384 7922 3374 7914 3360 7901
      3388 7859 3427 7906 3408 7919

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 24, 3:30 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT TUE MAY 24 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
UPPER LOW REMAINS IN PLACE OVER SOUTHERN PA/NORTHERN VA WITH SPOKES
ROTATING AROUND IT. STORMS STARTING TO POP UP ON RADAR BUT OVERALL
COVERAGE SHOULD REMAIN AROUND 20 PERCENT ACROSS SC AND 30 PERCENT
ACROSS NC. BEST ACTIVITY STILL LOOKS AS IF IT WILL REMAIN NORTH OF
THE AREA.

ANOTHER VORT CURRENTLY MOVING ACROSS NORTHWEST PA WILL PASS JUST
NORTH OF THE CWA LATE TONIGHT. WHILE THE SECOND SHORT WAVE LOOKS
WEAKER IT STILL MAY FIRE A FEW STORMS. KEEPING 30 POPS NORTH WITH
20S SOUTH TONIGHT.

UPPER LOW DRIFTS A LITTLE FURTHER NORTH WEDNESDAY AND WEDNESDAY
NIGHT WITH BEST MOISTURE AND DYNAMICS FURTHER NORTH AS WELL. KEEPING
20 POPS CWA WIDE ON WEDNESDAY BECAUSE UPPER LOW AND ITS ASSOCIATED
COLD POOL WILL STILL BE CLOSE ENOUGH THAT AN ISOLATED SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT. HIGHS WEDNESDAY WILL BE AROUND 10
DEGREES BELOW NORMAL. TEMPERATURES COULD BE UP TO 15 DEGREES BELOW
NORMAL IF UPPER LOW IS DRAGGED FURTHER SOUTH BY SHORT WAVES THAN
GUIDANCE IS ANTICIPATING.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
HEIGHTS INCREASE THURSDAY AS UPPER LOW/TROF MOVES NORTHEAST.
TEMPERATURES WILL STILL BE BELOW NORMAL...BUT ONLY BY A FEW DEGREES.
NO POPS THURSDAY THROUGH FRIDAY WITH DRY AIR MASS AND ZONAL FLOW IN
THE WAKE OF THE UPPER SYSTEM.

COLD FRONT APPROACHES FROM THE NORTHWEST FRIDAY...BUT TIMING OF
FROPA IS IN QUESTION. LATEST GFS/CANADIAN/ECMWF TIME FROPA AROUND
12Z SATURDAY WHILE THE NAM IS ABOUT 12 HOURS FASTER. FAVOR THE GFS
FRONT STALLS OFF THE COAST SATURDAY NIGHT THROUGH MONDAY...BUT HOW
FAR FROM THE ILM CWA? BROAD UPPER TROF AND SURFACE HIGH MOVING IN
FROM THE NORTHWEST SHOULD KEEP THE BOUNDARY STALLED FAR ENOUGH SOUTH
THAT THERE WILL BE LITTLE TO NO IMPACT ON THE AREA.

FRONT RETURNS NORTH AS A WARM FRONT TUESDAY ONCE UPPER TROF AND
SURFACE HIGH SHIFT OFF THE COAST. KEEPING SILENT POPS FRIDAY NIGHT
THROUGH TUESDAY DUE TO LARGE AMOUNT OF UNCERTAINTY IN THE EXTENDED
FORECAST.

&&

.AVIATION...
ALL TERMINALS INITIALIZE WITH VFR CONDITIONS THIS
AFTERNOON AS H500 VORT MAX IS POISED TO ROTATE THROUGH THE AREA
LATER WITH IMPLICATIONS FOR AVIATION CONCERNS.

STRONG DYNAMICS WITH LIMITED MOISTURE WARRANTS AN INCLUSION FOR TSRA
FOR ALL COASTAL TERMINALS FOR THE LATE AFTERNOON...EARLY EVENING
TIME FRAME IN COASTAL TERMINALS. FLO SHOULD BE FAR ENOUGH DISPLACED
FROM THE DYNAMICS TO PRECLUDE THUNDERSTORM ACTIVITY. HAVE ONLY
DROPPED FLIGHT CATEGORIES TO MVFR CONSIDERING THE RELATIVELY DRY
LOWER LEVELS.

COLD ADVECTION ENSUES OVERNIGHT IN THE WAKE OF THE SHORTWAVE AS A
STRATUS DECK IS EXPECTED TO DEVELOP. MAV GUIDANCE DROPPING CIGS TO
IFR LEVELS EARLY WEDNESDAY IN COASTAL TERMINALS. WILL NOT BE SO
PESSIMISTIC AND MAINTAIN MVFR CIGS.

LOW LEVEL MOISTURE MIXES OUT QUICKLY WEDNESDAY MORNING...ALLOWING
VFR CONDITIONS TO RETURN.

&&

.MARINE...
OUT OF THE ORDINARY...RETROGRESSION OF UPPER NORTHEAST LOW THIS
AFTERNOON INTO EARLY WEDNESDAY. POTENT UPPER S/W TROF ROTATING
AROUND UPPER LOW TO PASS THRU THE FA THIS EVENING...PUSHING SFC
BOUNDARY WELL SOUTH AND EAST OF THE AREA BY SUNRISE WEDNESDAY. THIS
WILL RESULT IN A TIGHT SFC PG COMBINED WITH CAA TO PRODUCE A DECENT
SURGE OF NW-N WINDS...MAINLY BETWEEN 06Z AND 16Z WED. THE WATERS
FROM CAPE FEAR NORTHWARD HAVE THE BEST POTENTIAL TO SEE SMALL CRAFT
ADVISORY CONDITIONS. SCEC WILL LIKELY BE REALIZED IN THE OTHER ZONES
AND WILL BE UPDATED WHEN WARRANTED. WILL ALSO PLACE GUSTY WINDS BUT
ONLY HIGHLIGHT THEM AS...FEW. UPPER LOW TO SLOWLY LIFT NE
THU...LOSING ITS SFC CYCLONIC GRIP ACROSS THE REGION BY FRIDAY. WEAK
S/W RIDGE TAKES HOLD FOR FRIDAY INTO SATURDAY BEFORE LONGWAVE TROF
RESUMES ITS PLACE ACROSS THE REGION. LATE WEEKEND APPROACH OF SLOW
MOVING 5H S/W TROF IN THE SOUTHERN STREAM SOMEWHAT SUSPECT...AND
HAVE NOT ENTIRELY BOUGHT THIS SOLUTION AS OF YET.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...AMZ250...SMALL CRAFT ADVISORY IN EFFECT FROM WEDNESDAY
MORNING TO WEDNESDAY AFTERNOON.

&&

AVIATION...SHK
MARINE...HOEHLER
Hazardous weather outlook, May 24, 10:50 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1050 AM EDT TUE MAY 24 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-250815-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
1050 AM EDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND AM.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP AND OR MOVE ACROSS
THE AREA FROM THE NORTHWEST LATE THIS AFTERNOON AND EVENING...WITH
LOCATIONS ACROSS SOUTHEAST NORTH CAROLINA MORE PRONE TO THIS
CONVECTION. A FEW OF THESE THUNDERSTORMS COULD BRIEFLY REACH SEVERE
LIMITS...WITH THE PRIMARY THREAT BEING HAIL 3/4 OF AN INCH OR
LARGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS THE SOUTHEAST NORTH CAROLINA COUNTIES.

HOEHLER

In the hours before

Special weather statement, May 24, 4:58 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
458 PM EDT TUE MAY 24 2005

SCZ032>034-039-046-242200-

FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-WILLIAMSBURG SC-
458 PM EDT TUE MAY 24 2005

AT 458 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING 5 MILES WEST OF
PAMPLICO...OR 10 MILES NORTHEAST OF LAKE CITY....MOVING EAST AT 30
MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND
BRIEF HEAVY RAINS.

OTHER CITIES IN THE PATH OF THESE STORMS ARE BUCKSPORT...CONWAY...
FORESTBROOK...HEMINGWAY...JOHNSONVILLE...LAKE CITY...LITTLE
RIVER...LORIS...MARION...MULLINS...PAMPLICO...QUINBY...RED HILL AND
SOCASTEE .

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

15
Local storm report, May 24, 5:21 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
521 PM EDT TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             LAKE CITY               33.87N 79.75W
05/24/2005  0.75 INCH        FLORENCE           SC   PUBLIC

            VERY HEAVY RAIN AND PENNY SIZE HAIL WAS REPORTED BY SOUTH
            LYNCHES FIRE DEPARTMENT.

&&

NEILES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:13 PM EDTSevere Thunderstorm WarningILMFlorence35 min
May 24, 5:54 PM EDTSpecial Marine WarningILM66 min
May 24, 5:55 PM EDTSevere Thunderstorm WarningILMGeorgetown50 min
May 24, 6:56 PM EDTSpecial Marine WarningILM64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.